Hail, Hartley
- When
- March 22, 3:06 PM CST
- Where
- Hartley County, 2.67 mi NE of Middle Water
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.880, -102.750
Trained spotter reported quarter size hail with thunderstorm.
A strong upper level system moved across New Mexico approaching the western panhandles by the evening of the 22nd. Out ahead of the main upper level system, low level moisture along with sufficient instability allowed thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong upper level system moved across New Mexico approaching the western panhandles by the evening of the 22nd. Out ahead of the main upper level system, low level moisture along with sufficient instability allowed thunderstorms to develop. Initial thunderstorm development was super-cellular where large hail and damaging winds were reported along with 2 tornadoes across the western TX Panhandle. Later into the evening with a linear wind profile, storms congealed into a line where large hail and damaging winds continued into the early evening. Along the line, a third tornado formed west of Canyon, TX. Thunderstorms then moved east and weakened before going into the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 2:34 PM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 334 PM CDT Fri Mar 22 2019 .SHORT TERM... Scattered to widespread showers and thunderstorms expected through this evening, with potential for severe thunderstorms owing to large- scale ascent above highly-sheared airmass which will continue to become more unstable. Heavy rain will also be a threat. Showers and thunderstorms expected to diminish from west to east tonight as Pacific cold front sweeps across the area. Cockrell && .LONG TERM... The forecast turns somewhat uneventful in relation to the last 24 hours of weather. System and aforementioned round of severe weather will exit the region later tonight. The forecast then turns dry for the most part, but some small chances for rain return to the Oklahoma Panhandle area Sunday night through Monday, and then again on Wednesday. Otherwise, there isn't another screaming chance for rainfall at this time. Especially in the bigger picture sense across the Panhandles. The more impactful weather may be the return of fire weather later next week, but we are talking about Day6 and Day7 from now. In the upper levels we go zonal for the next couple days. Then we shift to northwesterly as high pressure builds in over the Four Corners region. Under northwesterly flow the models try to discern small embedded pieces of energy. Energy associated with this embedded vorticity will be weak, but some areas to the north as a surface trough passes by may squeak out some rain. Chances are low at this time. Instability is little to nil so not expecting thunderstorms. High pressure then builds in Monday night and then quiet until Wednesday. Southerly flow then starts as the next trough tracks over the west coast. Very small chance for rainfall Wednesday for eastern parts of the Oklahoma Panhandle. Not much energy to work with for this at it appears very subtle. Overall, the above mentioned chances for rainfall are very low at this time as we lack dynamics. In other words, not overly impressed with the chances at this time. Starting Tuesday it will be breezy to windy across the Panhandles. During this time, temperatures will slowly go from the 60s to the 80s by Thursday. During this timeframe, especially Wednesday and Thursday, fire weather may become an issue. Will have to see how fuels react to rainfall across the region as rainfall continues across the area today. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 40 70 38 71 41 / 90 0 0 0 10 Beaver OK 45 67 39 69 41 / 90 10 0 0 20 Boise City OK 32 65 36 66 38 / 70 5 0 10 20 Borger TX 42 71 41 71 43 / 90 0 0 0 10 Boys Ranch TX 36 71 37 71 41 / 70 0 0 0 10 Canyon TX 38 72 40 72 41 / 80 0 0 0 5 Clarendon TX 47 72 42 73 44 / 90 0 0 0 5 Dalhart TX 32 68 35 69 39 / 50 0 0 5 10 Guymon OK 37 68 37 68 41 / 80 5 0 5 20 Hereford TX 36 71 38 73 40 / 80 0 0 0 5 Lipscomb TX 47 69 42 70 42 / 100 5 0 0 10 Pampa TX 42 69 39 69 42 / 90 0 0 0 10 Shamrock TX 49 73 43 72 44 / 100 5 0 0 10 Wellington TX 50 75 45 74 46 / 100 5 0 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 339 PM CDT Fri Mar 22 2019 OKZ001>003-TXZ001>020-317-230845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 339 PM CDT Fri Mar 22 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible across the entire combined Panhandles. Strong winds, large hail, and localized heavy rain will be possible. A tornado or two cannot be ruled out either, mainly for southern and western parts of the Texas Panhandle. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
Special Weather Statement National Weather Service Amarillo TX 1041 AM CDT FRI MAR 22 2019 TXZ011-221630- Oldham TX- 1041 AM CDT FRI MAR 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 1130 AM CDT... At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Adrian, or 18 miles west of Vega, moving northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3519 10263 3526 10290 3562 10283 3562 10232 TIME...MOT...LOC 1540Z 211DEG 28KT 3529 10275 JC
Special Weather Statement
National Weather Service Amarillo TX
1136 AM CDT FRI MAR 22 2019
OKZ001-TXZ001-221715-
Cimarron OK-Dallam TX-
1136 AM CDT FRI MAR 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 1215 PM CDT...
At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm over
Texline, or 11 miles southeast of Clayton, moving northeast at 45
mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City, Texline, Wheeless and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10304 3650 10300 3688 10300 3669 10236
3619 10287 3628 10304
TIME...MOT...LOC 1636Z 224DEG 40KT 3637 10299
JCThe Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
26 hail, 4 thunderstorm wind, 3 tornado, 1 flood. Local standard time, as filed.
Trained spotter reported quarter size hail with thunderstorm.
Golf ball size hail reported by a trained spotter.
Storm chaser reporting quarter size hail with accumulation on area roadways.
No damage observed. Track and times estimated based on three separate videos and pictures.
No damage observed. Track and times estimated based on three separate videos and pictures.
The hail was accumulating on the ground.
Hail is accumulating on the ground, several inches deep.
Accumulating hail was reported in south Amarillo.
Area roadways, were flooding in the city of Hereford.
No damage observed. Track and times estimated based on three separate videos and pictures.
Late report of ping pong ball size hail, with video confirmation of time.
Report received from spotter network.
Reported by mping.
Report received spotter network.
Highway is covered with hail up to the size of quarters.
Golf ball up to tennis ball size hail on Highway 287 east of Goodnight resulted in a cracked windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812970, 812972, 812973, 812974, 813008, 813009, 812975, 812976, 812977, 812978, 812979, 812981, 812982, 812983, 812984, 812986, 812987, 812988, 812989, 812991, 812994, 813010, 812995, 812997, 812998, 812999, 813000, 813001, 813002, 813003, 813004, 813005, 813006, 813007.